Reconfiguration of list edge-colorings in a graph

Takehiro Ito, Marcin Kamiski, Erik D. Demaine

Research output: Contribution to journalArticlepeer-review

42 Citations (Scopus)

Abstract

We study the problem of reconfiguring one list edge-coloring of a graph into another list edge-coloring by changing only one edge color assignment at a time, while at all times maintaining a list edge-coloring, given a list of allowed colors for each edge. First we show that this problem is PSPACE-complete, even for planar graphs of maximum degree 3 and just six colors. We then consider the problem restricted to trees. We show that any list edge-coloring can be transformed into any other under the sufficient condition that the number of allowed colors for each edge is strictly larger than the degrees of both its endpoints. This sufficient condition is best possible in some sense. Our proof yields a polynomial-time algorithm that finds a transformation between two given list edge-colorings of a tree with n vertices using O( n2) recolor steps. This worst-case bound is tight: we give an infinite family of instances on paths that satisfy our sufficient condition and whose reconfiguration requires Ω( n2) recolor steps.

Original languageEnglish
Pages (from-to)2199-2207
Number of pages9
JournalDiscrete Applied Mathematics
Volume160
Issue number15
DOIs
Publication statusPublished - 2012 Oct

Keywords

  • Graph algorithm
  • List edge-coloring
  • PSPACE-complete
  • Planar graph
  • Reachability on solution space
  • Reconfiguration problem
  • Tree

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Reconfiguration of list edge-colorings in a graph'. Together they form a unique fingerprint.

Cite this